Dapagliflozin for the treatment of post-transplant diabetes mellitus after pancreas transplantation: a case report with a 14-month follow-up
Alessandro Mattina1, Maria Ausilia Giusti1, Davide Cintorino2, Salvatore Gruttadauria2.
1Department of Diagnostic and Therapeutic Services, IRCCS-ISMETT (Istituto Mediterraneo per i Trapianti e Terapie ad alta specializzazione), UPMC Italy, Palermo, Italy; 2Department for the Treatment and Study of Abdominal Diseases and Abdominal Transplantation, IRCCS-ISMETT (Istituto Mediterraneo per i Trapianti e Terapie ad alta specializzazione), UPMC Italy, Palermo, Italy
Introduction: Post-transplant diabetes mellitus (PTDM) is a common metabolic alteration after transplant. Almost all immunosuppressive (IS) drugs, reduce insulin sensitivity and express cytotoxicity against β-cell. The cause of hyperglycemia in pancreas transplant (PTX) can also be linked to rejection and type 1 diabetes (T1D) recurrence. However, mild hyperglycemia with preserved c-peptide and clear signs of insulin resistance (IR) should be treated using type 2 diabetes therapeutic recommendations, thus taking into account the extra-glycemic effects of the new antidiabetic drugs. In recent years, great attention has been paid to sodium-glucose cotransporter-2 inhibitors (SGLT-2i) for their cardio and renoprotective action.
Case presentation: We report the case of a male patient who underwent PTX alone in 2007, initially on IS with tacrolimus, mycophenolate mofetil (MM) and prednisone. PTX was complicated by several episodes of acute rejection and the development of lobar pneumonia. For this reason, steroid was discontinued and MM reduced. The patient is in regular pneumological follow-up and stable. Despite radiological and histological signs of rejection, the patient remained in good glycemic control until 2016 when for the first time altered home blood glucose (BG) and glycated hemoglobin (HbA1c: 6.6%) were found. On this occasion, considering the presence of a robust c-peptide, treatment with metformin was started with beneficial effect. In February 2020, HbA1c was 6.1% with a high glycemic variability and trend for hypoglycemic events secondary to therapy with repaglinide, added by other clinician 4 months before. Fasting BG was 109 mg/dl, c-peptide 1.74 ng/ml (stable for at least 5 years). Mild diabetic nephropathy was found (eGFR: 69 ml/min; albuminuria: 94 mg/L). Considering these data and the patient’s particular condition, repaglinide was discontinued and dapagliflozin 10 mg/day was associated with metformin. On March 2021 patient showed HbA1c 6.8% with normal home BG values and an improved renal function with normalization of albuminuria. No adverse events were reported.
Conclusion: Limited data in the literature describe pathophysiological mechanism and frequency of PTDM after PTX. History of T1D influences the choice of insulin as first therapeutic approach in high BG after PTX. The combination of IR and β-cell dysfunction caused by IS, T1D recurrence, and rejection contributes to the worsening of BG control. Sometimes one component prevails over the other, as in the case of our patient, who achieved BG compensation with oral agents only. The use of repaglinide as well as any other secretagogue drug is not recommended due to the rapid β-cell exhaustion after PTX. Use of SGLT-2i has allowed to maintain good glycemic control without hypoglycemia, taking advantage of renal protection and reduced CV risk. Great caution is required in this population, also considering the higher risk of adverse events as ketoacidosis and genitourinary infections.
right-click to download